MSNBC.com has a piece this morning about the Multiple Sclerosis drug Tysabri® (natalizumab). The drugmakers have issued warnings to doctors because Tysabri is causing significant liver damage to some patients who take it. In some patients the damage occurred as early as six days after beginning the treatment.
MSNBC.com : Multiple sclerosis drug linked to liver injury
Information about this new warning is available from the FDA web site, too:
Read the revisions to the Warnings and Precautions section of the full Prescribing Information:
(Notice, too, I’ve added a link to the Food and Drug Administration’s web site to the “MS Resource Sites”. The FDA is at: http://www.fda.gov)
The liver is an incredible organ which often goes unappreciated. Because it cleans the blood, anything in the bloodstream can impact the health of the liver. MedicineNet.com has a good article titled, “Drug-Induced Liver Disease” by Dennis Lee, MD. If you care for an MS patient, this article should be required reading.
Caregiver Tip: Whether the person you care for takes Tysabri or other medications, read “Drug-Induced Liver Disease” and pay attention to signs and symptoms of liver damage.